- Research Article
- Open Access
A nonlocal multi-point multi-term fractional boundary value problem with Riemann-Liouville type integral boundary conditions involving two indices
Advances in Difference Equations volume 2013, Article number: 369 (2013)
In this paper, we study the existence of solutions for fractional differential equations of arbitrary order with multi-point multi-term Riemann-Liouville type integral boundary conditions involving two indices. The Riemann-Liouville type integral boundary conditions considered in the problem address a more general situation in contrast to the case of a single index. Our results are based on standard fixed point theorems. Some illustrative examples are also presented.
In the last few decades, the subject of fractional differential equations has become a hot topic for the researchers due to its intensive development and applications in the field of physics, mechanics, chemistry, engineering, etc. For a reader interested in the systematic development of the topic, we refer the books [1–6]. A fractional-order differential operator distinguishes itself from the integer-order differential operator in the sense that it is nonlocal in nature, that is, the future state of a dynamical system or process involving fractional derivative depends on its current state as well its past states. In other words, differential equations of arbitrary order describe memory and hereditary properties of various materials and processes. As a matter of fact, this characteristic of fractional calculus makes the fractional-order models more realistic and practical than the classical integer-order models. There has been a great surge in developing the theoretical aspects such as periodicity, asymptotic behavior and numerical methods for fractional equations. For some recent work on the topic, see [7–25] and the references therein. In particular, the authors studied nonlinear fractional differential equations and inclusions of arbitrary order with multi-strip boundary conditions in , while a boundary value of nonlinear fractional differential equations of arbitrary order with Riemann-Liouville type multi-strip boundary conditions was investigated in . Sudsutad and Tariboon  obtained some existence results for an integro-differential equation of fractional order with m-point multi-term fractional-order integral boundary conditions.
In this paper, we study a boundary value problem of fractional differential equations of arbitrary order , with m-point multi-term Riemann-Liouville type integral boundary conditions involving two indices given by
where denotes the Caputo fractional derivative of order q, f is a given continuous function, , is the Riemann-Liouville fractional integral of order , , , , , and is such that
Here we emphasize that Riemann-Liouville type integral boundary conditions involving two indices give rise to a more general situation in contrast to the case of a single index . Furthermore, the present work dealing with an arbitrary-order problem generalizes the results for the problem of order obtained in . Several examples are considered to show the worth of the results established in this paper.
We develop some existence results for problem (1.1) by using standard techniques of fixed point theory. The paper is organized as follows. In Section 2 we recall some preliminary facts that we need in the sequel, and Section 3 contains the main results. Section 4 provides some examples for the illustration of the main results.
2 Preliminaries from fractional calculus
Definition 2.1 For an at least n-times continuously differentiable function , the Caputo derivative of fractional order q is defined as
where denotes the integer part of the real number q.
Definition 2.2 The Riemann-Liouville fractional integral of order q is defined as
provided the integral exists.
Lemma 2.3 For , the fractional boundary value problem
has a unique solution given by
Proof The general solution of fractional differential equations in (2.1) can be written as 
Using the given boundary conditions, it is found that , , …, . Applying the Riemann-Liouville integral operator on (2.4), we get
Using the concept of beta function, we find that
Now using the condition
where δ is given by (2.3). Substituting the values of in (2.4), we obtain (2.2). This completes the proof. □
3 Main results
Let denote the Banach space of all continuous functions defined on endowed with a topology of uniform convergence with the norm .
To prove the existence results for problem (1.1), we need the following known results.
Theorem 3.1 (Leray-Schauder alternative [, p.4])
Let X be a Banach space. Assume that is a completely continuous operator and the set
is bounded. Then T has a fixed point in X.
Theorem 3.2 
Let X be a Banach space. Assume that Ω is an open bounded subset of X with , and let be a completely continuous operator such that
Then T has a fixed point in .
By Lemma 2.3, we define an operator as
Observe that problem (1.1) has a solution if and only if the associated fixed point problem has a fixed point.
For the sake of convenience, we set
Theorem 3.3 Assume that there exists a positive constant such that for , . Then problem (1.1) has at least one solution.
Proof First of all, we show that the operator is completely continuous. Note that the operator is continuous in view of the continuity of f. Let be a bounded set. By the assumption that , for , we have
which implies that . Further, we find that
Hence, for , we have
This implies that is equicontinuous on . Thus, by the Arzela-Ascoli theorem, the operator is completely continuous.
Next, we consider the set
and show that the set V is bounded. Let , then , . For any , we have
Thus, for any . So, the set V is bounded. Thus, by the conclusion of Theorem 3.1, the operator has at least one fixed point, which implies that (1.1) has at least one solution. □
Theorem 3.4 Let there exist a small positive number τ such that for , with , where ϑ is given by (3.2). Then problem (1.1) has at least one solution.
Proof Let us define and take such that , that is, . As before, it can be shown that is completely continuous and
which, in view of the given condition , gives , . Therefore, by Theorem 3.2, the operator has at least one fixed point, which in turn implies that problem (1.1) has at least one solution. □
Our next result is based on Leray-Schauder nonlinear alternative.
Lemma 3.5 (Nonlinear alternative for single-valued maps [, p.135])
Let E be a Banach space, C be a closed, convex subset of E, U be an open subset of C and . Suppose that is a continuous, compact (that is, is a relatively compact subset of C) map. Then either
F has a fixed point in , or
there are (the boundary of U in C) and with .
Theorem 3.6 Assume that
(A1) there exist a function and a nondecreasing function such that , ;
(A2) there exists a constant such that
Then boundary value problem (1.1) has at least one solution on .
Proof Consider the operator defined by (3.1). We show that maps bounded sets into bounded sets in . For a positive number r, let be a bounded set in . Then
Next we show that F maps bounded sets into equicontinuous sets of . Let with and , where is a bounded set of . Then we obtain
Obviously the right-hand side of the above inequality tends to zero independently of as . As satisfies the above assumptions, therefore it follows by the Arzelá-Ascoli theorem that is completely continuous.
Let x be a solution. Then, for , and following the similar computations as before, we find that
In consequence, we have
Thus, by (A2), there exists M such that . Let us set
Note that the operator is continuous and completely continuous. From the choice of V, there is no such that for some . Consequently, by the nonlinear alternative of Leray-Schauder type (Lemma 3.5), we deduce that has a fixed point which is a solution of problem (1.1). This completes the proof. □
Finally we prove an existence and uniqueness result by means of Banach’s contraction mapping principle.
Theorem 3.7 Suppose that is a continuous function and satisfies the following assumption:
(A3) , , , .
Then boundary value problem (1.1) has a unique solution provided
where ϑ is given by (3.2).
Proof With , we define , where and ϑ is given by (2.3). Then we show that . For , by means of the inequality , it can easily be shown that
Now, for and for each , we obtain
Note that ϑ depends only on the parameters involved in the problem. As , therefore is a contraction. Hence, by Banach’s contraction mapping principle, problem (1.1) has a unique solution on . □
In this section, we present some examples for the illustration of the results established in Section 3 by choosing the nonlinear function appropriately. Let us consider the following nonlocal boundary value problem:
where , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , , . Using the given data, we find that
As a first example, let us take(4.2)
Observe that with . Thus the hypothesis of Theorem 3.3 is satisfied. Hence, by the conclusion of Theorem 3.3, problem (4.1) with given by (4.2) has at least one solution.
Let us consider(4.3)
For sufficiently small x (ignoring and higher powers of x), we have
Choosing , all the assumptions of Theorem 3.4 hold. Therefore, the conclusion of Theorem 3.4 implies that problem (4.1) with given by (4.3) has at least one solution.
with and . Using , , we find by condition (A2) that , where . Thus all the assumptions of Theorem 3.6 are satisfied. Hence, it follows by Theorem 3.6 that problem (4.1) with defined by (4.4) has at least one solution.
For the illustration of the existence-uniqueness result, we choose(4.5)
Clearly, as and . Therefore all the conditions of Theorem 3.7 hold, and consequently there exists a unique solution for problem (4.1) with given by (4.5).
Miller KS, Ross B: An Introduction to the Fractional Calculus and Differential Equations. Wiley, New York; 1993.
Samko SG, Kilbas AA, Marichev OI: Fractional Integrals and Derivatives, Theory and Applications. Gordon & Breach, Yverdon; 1993.
Podlubny I: Fractional Differential Equations. Academic Press, San Diego; 1999.
Kilbas AA, Srivastava HM, Trujillo JJ North-Holland Mathematics Studies 204. In Theory and Applications of Fractional Differential Equations. Elsevier, Amsterdam; 2006.
Lakshmikantham V, Leela S, Vasundhara Devi J: Theory of Fractional Dynamic Systems. Cambridge Academic Publishers, Cambridge; 2009.
Baleanu D, Diethelm K, Scalas E, Trujillo JJ Series on Complexity, Nonlinearity and Chaos. In Fractional Calculus: Models and Numerical Methods. World Scientific, Boston; 2012.
Benchohra M, Hamani S, Ntouyas SK: Boundary value problems for differential equations with fractional order and nonlocal conditions. Nonlinear Anal. 2009, 71: 2391-2396. 10.1016/j.na.2009.01.073
Ahmad B, Nieto JJ: Existence of solutions for nonlocal boundary value problems of higher-order nonlinear fractional differential equations. Abstr. Appl. Anal. 2009., 2009: Article ID 494720
Agarwal RP, Benchohra M, Hamani S: A survey on existence results for boundary value problems of nonlinear fractional differential equations and inclusions. Acta Appl. Math. 2010, 109: 973-1033. 10.1007/s10440-008-9356-6
Ahmad B: Existence of solutions for irregular boundary value problems of nonlinear fractional differential equations. Appl. Math. Lett. 2010, 23: 390-394. 10.1016/j.aml.2009.11.004
Balachandran K, Trujillo JJ: The nonlocal Cauchy problem for nonlinear fractional integrodifferential equations in Banach spaces. Nonlinear Anal. 2010, 72: 4587-4593. 10.1016/j.na.2010.02.035
Baleanu D, Mustafa OG: On the global existence of solutions to a class of fractional differential equations. Comput. Math. Appl. 2010, 59: 1835-1841. 10.1016/j.camwa.2009.08.028
Zhong W, Lin W: Nonlocal and multiple-point boundary value problem for fractional differential equations. Comput. Math. Appl. 2010, 39: 1345-1351.
Gafiychuk V, Datsko B, Meleshko V: Mathematical modeling of different types of instabilities in time fractional reaction-diffusion systems. Comput. Math. Appl. 2010, 59: 1101-1107. 10.1016/j.camwa.2009.05.013
Ahmad B, Nieto JJ: Riemann-Liouville fractional integro-differential equations with fractional nonlocal integral boundary conditions. Bound. Value Probl. 2011., 2011: Article ID 36
Ahmad B, Ntouyas SK: A four-point nonlocal integral boundary value problem for fractional differential equations of arbitrary order. Electron. J. Qual. Theory Differ. Equ. 2011, 22: 1-15.
Cuevas C, Soto H, Sepulveda A: Almost periodic and pseudo-almost periodic solutions to fractional differential and integrodifferential equations. Appl. Math. Comput. 2011, 218: 1735-1745. 10.1016/j.amc.2011.06.054
Ford NJ, Morgado ML: Fractional boundary value problems: analysis and numerical methods. Fract. Calc. Appl. Anal. 2011, 14(4):554-567.
Ahmad B, Ntouyas SK: A note on fractional differential equations with fractional separated boundary conditions. Abstr. Appl. Anal. 2012., 2012: Article ID 818703
Aghajani A, Jalilian Y, Trujillo JJ: On the existence of solutions of fractional integro-differential equations. Fract. Calc. Appl. Anal. 2012, 15(2):44-69.
Ahmad B, Ntouyas SK: Nonlinear fractional differential equations and inclusions of arbitrary order and multi-strip boundary conditions. Electron. J. Differ. Equ. 2012, 98: 1-22.
Ahmad B, Ntouyas SK, Alsaedi A: A study of nonlinear fractional differential equations of arbitrary order with Riemann-Liouville type multi-strip boundary conditions. Math. Probl. Eng. 2013., 2013: Article ID 320415
Debbouche A, Baleanu D, Agarwal RP: Nonlocal nonlinear integrodifferential equations of fractional orders. Bound. Value Probl. 2012., 2012: Article ID 78
Nyamoradi N, Baleanu D, Agarwal RP: On a multipoint boundary value problem for a fractional order differential inclusion on an infinite interval. Adv. Math. Phys. 2013., 2013: Article ID 823961
Baleanu D, Agarwal RP, Mohammadi H, Rezapour S: Some existence results for a nonlinear fractional differential equation on partially ordered Banach spaces. Bound. Value Probl. 2013., 2013: Article ID 112
Sudsutad W, Tariboon J: Existence results of fractional integro-differential equations with m -point multi-term fractional order integral boundary conditions. Bound. Value Probl. 2012., 2012: Article ID 94
Granas A, Dugundji J: Fixed Point Theory. Springer, New York; 2005.
Smart DR: Fixed Point Theorems. Cambridge University Press, Cambridge; 1980.
This research was partially supported by the Deanship of Scientific Research (DSR), King Abdulaziz University, Jeddah, Saudi Arabia.
The authors declare that they have no competing interests.
Each of the authors, AA, SKN, RPA and BA, contributed to each part of this work equally and read and approved the final version of the manuscript.
About this article
Cite this article
Alsaedi, A., Ntouyas, S.K., Agarwal, R.P. et al. A nonlocal multi-point multi-term fractional boundary value problem with Riemann-Liouville type integral boundary conditions involving two indices. Adv Differ Equ 2013, 369 (2013). https://doi.org/10.1186/1687-1847-2013-369
- fractional differential equations
- nonlocal boundary conditions
- fixed point theorems